Texas, 2019

Strong Wind in Texas, January 23, 2019

January 23, 2019 · NWS BRO · 1 event in 1 county or zone

A sharp cold front quickly brought 50 to 54 mph wind gusts (10m level) to the Boca Chica Beach, Texas area just north of the Mouth of the Rio Grande, before daybreak on January 23, 2019. The near instantaneous increase in north winds caused a prototype rocket, known as the Starship Hopper, to loosen from its moorings.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A sharp cold front quickly brought 50 to 54 mph wind gusts (10m level) to the Boca Chica Beach, Texas area just north of the Mouth of the Rio Grande, before daybreak on January 23, 2019. The near instantaneous increase in north winds caused a prototype rocket, known as the Starship Hopper, to loosen from its moorings. The nose section toppled over in the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 23, 4:41 AM CST, 10 minutes earlier.

Area forecast discussion, Jan 23, 4:41 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
441 AM CST Wed Jan 23 2019

.SHORT TERM (Today through Thursday): A cold front advances through
Deep South Texas this morning as a mid-level trough settles eastward
across the CONUS. A pre-frontal trough of low pressure out ahead of
the cold front has allowed widely scattered light rain to work into
a few western and northwestern zones overnight. Expect rain chances
to pick up slightly across the northern ranchlands and coastal
counties as the front pushes through, likely drying out from west to
east with the frontal passage. Any rainfall looks to remain light.

The flip side of strong southerly winds yesterday turns northerly
behind the front into the early afternoon hours, with a short fused
Wind Advisory now in effect across coastal counties. Advisory will
likely need to be trimmed to immediate coast near mid morning, with
strongest winds remaining along the shoreline and offshore.
Dewpoints behind the front drop into the 20s and 30s, creating an
elevated concern for erratic fire behavior or wildfire growth until
winds begin to decrease later this afternoon into this evening. A
Rangeland Fire Discussion has been issued for all of inland Deep
South Texas into this afternoon. Burning of any kind should be
avoided.

Temperatures prior to the front in the low 70s will fall into the
low and mid 50s by mid to late morning. Afternoon high temperatures
rebound into the upper 50s in the ranchlands and possibly low 60s in
the RGV. With clearing skies and calming winds, evening and
overnight temperatures will drop steadily into the 30s across the
board. Traditionally cooler spots, like Zapata and Armstrong, could
even dip toward freezing overnight for a short period. Abundant
sunshine with more zonal flow aloft and southeasterly surface winds
will allow Thursday highs to approach the upper 60s and low 70s.

.LONG TERM (Thursday Night through Tuesday): A very large and deep
500 mb trough axis will remain carved out over most of the lower
48 states from late Thurs into the upcoming weekend. Several weak
vortices will rotate around the base of this trough axis
throughout late Fri/early Sat. This will maintain overall temps
close to late January climo for the RGV with pretty limited
moisture levels persisting through Fri Night. An onshore low level
flow will then push the atms moisture levels back up throughout
the day Sat as a stronger 500 mb trough axis digs across the
Desert SW/TX and northern Mexico Sat and Sun. The appoach and
passage of the short wave will increase the PVA over the region.
In addition, the passage of this trough will enhance some coastal
surface troffing along the lower TX coastline late Sat/Sun which
will boost up the conv chcs during the weekend. This 500 mb
troough axis will push offshore of the Deep South TX coastline
late Sun which will shut down the coastal surface troffing and
will shift the better moisture values offshore. A series of 500 mb
short waves will then dig into the central Plains states late
Mon/early Tues of next week. This will push a pretty strong but
dry cold front through the region Mon Night resulting in
increasing CAA Tues/Wed.

Both the ECMWF and GFS 500 mb fields are in pretty good agreement
through Day 7/8 so overall confidence in the longer range forecast
wording is above average. The GFS/ECMWF forecast temps are in
good agreement through Day 7. The longer range forecast pops
differ a bit in overall timing for Sat/Sun with the ECMWF holding
onto the pops into Sun a bit longer than the GFS.

&&

.MARINE (Now through Thursday): Cold front sweeps through the
coastal waters by mid morning with strong northerly winds in tow.
Gale force winds and gusts are expected into this afternoon, with
Gale Warnings in effect until Noon for the Laguna Madre and 6 pm for
all Gulf of Mexico waters. A Small Craft Advisory for Winds is in
effect for the Laguna Madre this afternoon. Winds and seas begin to
improve this evening and tonight, with small craft hazards likely
continuing for Gulf of Mexico waters. Thursday will see continued
improvement as much lighter winds begin to shift southerly once
again.

Thursday Night through Sunday Night: Surface ridging over the Gulf
Coast region will maintain a light to moderate onshore flow
pattern through Sat. The strengthening surface coastal troffing
expected this weekend may push the winds and seas up close to SCA
levels from late Sat into Sun.

&&

.Fire Weather...Have issued a Rangeland Fire Discussion concerning
potential erratic fire behavior and wildfire growth late this
morning into this afternoon. Winds at 20 feet behind the front
increase and persist at 15 to 20 mph into this afternoon while
relative humidity values drop into the 20s across much of Deep South
Texas. Any rainfall overnight or with the front have been very light
and would have little effect on cured fuels. Winds continue to
diminish into this afternoon, effectively ending any fire weather
headlines, while more dry air filters into the region. Light winds
are expected on Thursday as well, with continued dry air. Red Flag
Warning criteria will likely not be met today and unlikely for
Thursday. Burning of any kind is strongly discouraged.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  61  41  67  51 /  40  10   0   0
BROWNSVILLE          62  39  69  50 /  40   0   0   0
HARLINGEN            62  37  70  48 /  30   0   0   0
MCALLEN              66  41  71  47 /  20   0   0   0
RIO GRANDE CITY      64  38  71  44 /  10   0   0   0
SOUTH PADRE ISLAND   61  45  65  56 /  40  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until noon CST today for TXZ251-254>257-351.

GM...Small Craft Advisory for winds from noon today to 6 PM CST this
     evening for GMZ130-132-135.

     Gale Warning until noon CST today for GMZ130-132-135.

     Small Craft Advisory until 4 AM CST early this morning for
     GMZ150-155-170-175.

     Gale Warning until 6 PM CST this evening for GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...56
Long Term...60
Graphicast/Upper Air...69
Hazardous weather outlook, Jan 23, 4:13 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
413 AM CST Wed Jan 23 2019

TXZ248>257-351-353-241015-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
413 AM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a high risk of life threatening rip currents at the area
beaches of South Padre Island and at Boca Chica Beach.

A Wind Advisory is in effect for Kenedy, Willacy, and Cameron
counties until 12 PM CST.

An elevated threat for erratic fire behavior or wildfire growth is
expected late this morning into this afternoon across all inland
portions of Deep South Texas and the Rio Grande Valley due to low
relative humidity values and moderate to strong northerly winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the local beaches
early Thursday and again Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-241015-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
413 AM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for the Laguna Madre until 12 PM CST.

A Small Craft Advisory for Winds is in effect for the Laguna Madre
from 12 PM CST until 6 PM CST.

A Gale Warning is in effect for the Gulf of Mexico waters from 0
to 60 nautical miles offshore until 6 PM CST.

Small Craft Advisories will likely be needed across all Gulf of
Mexico waters this evening into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories may be needed across the lower Texas
coastal waters Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Coastal Cameron

When
January 23, 4:51 AM CST to 7:42 AM CST
Where
Coastal Cameron forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$5,000
Reported by
NWS Storm Survey

A sharp cold front quickly brought 50 to 54 mph wind gusts (10m level) to the Boca Chica Beach, Texas area just north of the Mouth of the Rio Grande, before daybreak on January 23, 2019. The near instantaneous increase in north winds caused a prototype rocket, known as the Starship Hopper, to loosen from its moorings. The nose section toppled over in the winds. The following wind gusts were reported at nearby NOAA and Texas Coastal Ocean Observing Network (TCOON) platforms:

Brazos Santiago (BRZT2, NOAA/NOS/CO-OPS): 45 to 50 mph from 451 to 742 CT (intermittent after 548 AM).|South Padre Island CG Station (SPIT2,NOAA/NOS/CO-OPS): 47 to 52 from 451 to 748 CT. |Port Isabel (PTIT2, NOAA/NOS/CO-OPS): 45 to 51 mph from 451 to 536 AM.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806909.